Heroin is a powerful and highly addictive drug that’s classified as an opioid, but there is an antidote.
Heroin is a powerful and highly addictive drug that’s classified as an opioid, like prescription painkillers that are so often in the national spotlight for all the wrong reasons.
According to information gathered by the CDC, there was more than a six-time increase in deaths related to heroin from 2002 to 2015. National overdose deaths related to heroin and non-methadone synthetic drugs went up nearly six times as well during the same period. In 2015, there were estimated to be more than 12,000 overdose deaths from heroin alone. It’s a frightening realization for a lot of people to hear these numbers.
These deaths don’t account for all the overdoses—just the ones that resulted in death.
There have been efforts made to reduce the number of overdose deaths, largely thanks to a heroin antidote that many policymakers are working to make more readily accessible. The following provides information on how the heroin antidote Narcan is saving lives and what it is.
Why Is a Heroin Antidote Needed?
Heroin, like prescription narcotics, is classified as an opioid. This means that it acts on the brain and body of the user in a certain way. When heroin is used it becomes morphine, as well as 6-MAM and 3-MAM, in the brain where it binds to opioid receptors. This triggers a flood of dopamine, which is what’s responsible for the pleasant and often euphoric high people say they experience with the use of heroin. As a result, heroin is also highly addictive, and people become physically dependent on it as well.
When someone takes heroin, their central nervous system activity slows down. Heroin users will often seem very drowsy, confused or even nod off when they’re on the drug, and this is a result of the slowing of their central nervous system. When someone uses too much heroin or doesn’t have a tolerance to the drug, they can overdose.
A heroin overdose occurs when someone’s respiration slows to the point that they lose consciousness, go into a coma or die.
Some of the signs of a heroin overdose include pinpoint pupils, cold, clammy skin, slowed breathing, low heart rate, and blood pressure and turning a bluish tint.
Another reason people might overdose on opioids is that they think they’re taking one drug when in reality, it’s laced with something else. For example, heroin is frequently laced with the much more potent fentanyl, which can rapidly lead to an overdose, even when just a tiny amount is used.
Because of how widespread the opioid epidemic in the U.S., there has been a lot of effort to save the lives of people who overdose.
This is where the idea of a heroin antidote came into the equation. Without a heroin antidote, many more people would die each year from heroin overdoses.
What To Know About the Heroin Overdose Antidote
The currently available heroin overdose antidote is called naloxone, and it has the brand name Narcan.
The heroin overdose antidote works by binding to opioid receptors very quickly and this prevents the opioid drug from binding to them. The ultimate goal of the heroin overdose antidote is to reverse the effects of the drug on the central nervous system and a response to the antidote should occur in less than three minutes.
How the Heroin Overdose Antidote Narcan Is Administered
People often wonder what happens when the heroin overdose antidote Narcan is administered. As mentioned above, it works very quickly. It can be given in different ways, including intravenously, but most often it’s given as a nasal spray. The nasal spray version of the heroin antidote Narcan makes it more accessible and easy to use for first responders and ordinary people who have a loved one who is addicted to heroin. Rescue breathing/CPR should be administered while waiting for Narcan to take effect and 911 should be called. 911 should always be called for a suspected overdose, even if the person arouses because they could re-sedate and stop breathing again when the Narcan wears off.
The effects of the heroin overdose antidote usually continue for anywhere from 30 to 90 minutes. Sometimes there are certain situations where re-sedation may occur, particularly if a very large amount of heroin was used or when something like fentanyl was what was overdosed on. In certain cases, larger doses of the heroin antidote Narcan may be required.
The heroin overdose antidote Narcan can’t be used to get high and if someone takes it and they didn’t first overdose on opioids, the Narcan would have no effect.
In many states, there has been a push to make Narcan more readily available over the counter.
Heroin Toxicity Antidote
Heroin toxicity is another term for a heroin overdose and the heroin toxicity antidote that’s available is Narcan.
Narcan Nasal Spray is available by prescription, but many states have put in place laws or programs that allow for its purchase without an individual prescription. The majority of states in the U.S. have enacted something called a standing order, which means the heroin toxicity antidote is available for purchase in stores, directly from a pharmacist.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.